Louisiana, 2002

Damaging Wind in Louisiana, May 17, 2002

May 17, 2002 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 9:05 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, May 17, 9:05 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CDT FRI MAY 17 2002

WILL UPDATE TO DELETE EXPIRED SEVERE THUNDERSTORM WATCH.
SOME ADJUSTMENTS TO POPS AND TEMPS WILL BE NEEDED ALSO. FRONT STILL
REMAINS NORTH OF CWA ACCORDING TO PRESSURE ANALYSIS SO AREAS WORKED
OVER BY SQUALL LINE MAY RECOVER SOME. AREA OF CONVECTION JUST TO
SOUTH OF CWA MAY SEND OUTFLOW INTO SE PORTION OF FORECAST AREA
...WHICH MAY INTERSECT OUTFLOW FROM NORTHWEST THIS AFTERNOON.
THIS COULD REGENERATE TSTMS...BUT FOR NOW WINDS IN THE 30 TO 40 MPH
RANGE WITH SQUALL LINE.

.SHV...NONE.

14

In the hours before

Special weather statement, May 17, 9:30 AM CST, 4 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI MAY 17 2002

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THIS INCLUDES
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND EAST CENTRAL
TEXAS. MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS.

THIS ACTIVITY IS ALONG AND AHEAD OF A COLD FRONT WHICH WILL CROSS
THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. AFTER MIDNIGHT...
THE RISK OF SEVERE WEATHER SHOULD END.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
Local storm report, May 17, 12:38 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
138 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0950 AM    GREGGTON                  TX   WIND DAMAGE
05/17/02   GREGG                          TIN ROOF DAMAGED ON A
                                          FURNITURE STORE.  RADIO
                                          METEOROLOGIST AT 103.1 FM
                                          OBSERVED A GUSTANADO
                                          CIRCULATION NOT CONNECTED
                                          TO THE PARENT THUNDERSTORM.
                                          STORM SURVEY WILL BE
                                          PERFORMED LATE THIS FRIDAY
                                          AFTERNOON.  REPORT FROM
                                          LONGVIEW POLICE DEPT.

0950 AM    WHITE OAK                 TX   WIND DAMAGE
05/17/02   GREGG                          A TREE BLOWN ONTO A HOUSE.
                                          ALSO POWER LINES DOWNED.
                                          POSSIBLE TORNADO...STORM
                                          SURVEY WILL BE PERFORMED
                                          LATE THIS FRIDAY
                                          AFTERNOON.  REPORT FROM
                                          WHITE OAK FIRE AND RESCUE
                                          DEPARTMENT.

1100 AM    3 N EL DORADO             AR   WIND DAMAGE
05/17/02   UNION                     LA   ON HIGHWAY 335 NORTH OF EL
                                          DORADO...TIN ROOF PEELED
                                          FROM BUILDING.  WITNESSES
                                          REPORTED A FUNNEL CLOUD.
                                          ALSO TREES DOWNED.  REPORT
                                          FROM COUNTY SHERIFF.

1115 AM    CARTHAGE                  TX   WIND DAMAGE
05/17/02   PANOLA                         A FEW TREES AND SEVERAL
                                          TREE LIMBS DOWNED...REPORT
                                          FROM KSLA-TV
                                          METEOROLOGIST AND ALSO
                                          FROM PUBLIC (NWS COOP
                                          OBSERVER).

0100 PM    KICKAPOO                  LA   WIND DAMAGE
05/17/02   DE SOTO                        HARDWARE STORE
                                          DESTROYED...ROOF TORN OFF
                                          A BANK.  WITNESSES
                                          REPORTED A TORNADO...STORM
                                          SURVEY IN PROGRESS.  FROM
                                          KSLA-TV METEOROLOGIST.

0115 PM    WINNFIELD                 LA   WIND DAMAGE
05/17/02   WINN                           TREES DOWNED IN THE
                                          NORTHWEST PORTION OF THE
                                          PARISH.  FROM SHERIFF
                                          OFFICE.

0125 PM    NATCHITOCHES              LA   WIND DAMAGE
05/17/02   NATCHITOCHES                   SOME TREES DOWNED IN
                                          PORTIONS OF THE PARISH.
                                          REPORT FROM SHERIFF
                                          OFFICE.

VIII.
Local storm report, May 17, 1:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
138 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0950 AM    GREGGTON                  TX   WIND DAMAGE
05/17/02   GREGG                          TIN ROOF DAMAGED ON A
                                          FURNITURE STORE.  RADIO
                                          METEOROLOGIST AT 103.1 FM
                                          OBSERVED A GUSTANADO
                                          CIRCULATION NOT CONNECTED
                                          TO THE PARENT THUNDERSTORM.
                                          STORM SURVEY WILL BE
                                          PERFORMED LATE THIS FRIDAY
                                          AFTERNOON.  REPORT FROM
                                          LONGVIEW POLICE DEPT.

0950 AM    WHITE OAK                 TX   WIND DAMAGE
05/17/02   GREGG                          A TREE BLOWN ONTO A HOUSE.
                                          ALSO POWER LINES DOWNED.
                                          POSSIBLE TORNADO...STORM
                                          SURVEY WILL BE PERFORMED
                                          LATE THIS FRIDAY
                                          AFTERNOON.  REPORT FROM
                                          WHITE OAK FIRE AND RESCUE
                                          DEPARTMENT.

1100 AM    3 N EL DORADO             AR   WIND DAMAGE
05/17/02   UNION                     LA   ON HIGHWAY 335 NORTH OF EL
                                          DORADO...TIN ROOF PEELED
                                          FROM BUILDING.  WITNESSES
                                          REPORTED A FUNNEL CLOUD.
                                          ALSO TREES DOWNED.  REPORT
                                          FROM COUNTY SHERIFF.

1115 AM    CARTHAGE                  TX   WIND DAMAGE
05/17/02   PANOLA                         A FEW TREES AND SEVERAL
                                          TREE LIMBS DOWNED...REPORT
                                          FROM KSLA-TV
                                          METEOROLOGIST AND ALSO
                                          FROM PUBLIC (NWS COOP
                                          OBSERVER).

0100 PM    KICKAPOO                  LA   WIND DAMAGE
05/17/02   DE SOTO                        HARDWARE STORE
                                          DESTROYED...ROOF TORN OFF
                                          A BANK.  WITNESSES
                                          REPORTED A TORNADO...STORM
                                          SURVEY IN PROGRESS.  FROM
                                          KSLA-TV METEOROLOGIST.

0115 PM    WINNFIELD                 LA   WIND DAMAGE
05/17/02   WINN                           TREES DOWNED IN THE
                                          NORTHWEST PORTION OF THE
                                          PARISH.  FROM SHERIFF
                                          OFFICE.

0125 PM    NATCHITOCHES              LA   WIND DAMAGE
05/17/02   NATCHITOCHES                   SOME TREES DOWNED IN
                                          PORTIONS OF THE PARISH.
                                          REPORT FROM SHERIFF
                                          OFFICE.

VIII.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
May 17, 2:20 PM CST
Where
Bossier County, Plain Dealing
Measured
55 kt (63 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
32.917, -93.700

A home in the 400 block of North Forrest Street was severely damaged when a tree crashed into the roof of the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288566.